Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 258, NWS North Platte, NE

July 1, 2008Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 1, 2008, 9:25 PM CDT for Custer County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2008, 9:25 PM CDT (02:25 UTC)
Expired
Jul 1, 2008, 10:15 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Custer County, NE

The radar

The North Platte radar (KLNX), 81 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 9:37 PM CDTHAIL 12 E Arnold, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1975 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1975 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
2390 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 020224
SVRLBF
NEC041-020315-
/O.NEW.KLBF.SV.W.0258.080702T0225Z-080702T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
925 PM CDT TUE JUL 1 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL CUSTER COUNTY IN CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF ARNOLD...

* UNTIL 1015 PM CDT

* AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ARNOLD...AND MOVING SOUTHEAST AT 36 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CALLAWAY BY 945 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 4152 9976 4113 9985 4124 10023 4155 10022
TIME...MOT...LOC 0225Z 295DEG 31KT 4137 10011

$$

KAR
2 follow-up statements
000 
WWUS53 KLBF 020235
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
935 PM CDT TUE JUL 1 2008

NEC041-020315-
/O.CON.KLBF.SV.W.0258.000000T0000Z-080702T0315Z/
CUSTER NE-
935 PM CDT TUE JUL 1 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR WEST CENTRAL CUSTER COUNTY...

AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED 7 MILES NORTH OF HIGHWAY 40 MILE MARKER 20...OR 10 MILES 
EAST OF ARNOLD...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CALLAWAY BY 940 PM CDT...

LAT...LON 4124 10023 4153 10016 4152 9976 4113 9985
TIME...MOT...LOC 0235Z 285DEG 35KT 4138 9999

$$

KAR
000 
WWUS53 KLBF 020311
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1008 PM CDT TUE JUL 1 2008

NEC041-020318-
/O.EXP.KLBF.SV.W.0258.000000T0000Z-080702T0315Z/
CUSTER NE-
1008 PM CDT TUE JUL 1 2008

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL CUSTER COUNTY 
WILL EXPIRE AT 1015 PM CDT...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING FOR WEST CENTRAL CUSTER 
COUNTY HAD MOVED OUT AND SEVERE WEATHER IS NO LONGER EXPECTED. 
HOWEVER...STRONG THUNDERSTORMS CONTAIN BRIEF HEAVY RAIN...GUSTY 
WINDS AND SMALL HAIL WILL AFFECT THE MERNA AND BROKEN BOW AREAS OF 
CENTRAL CUSTER COUNTY.  

LAT...LON 4124 10023 4153 10016 4152 9976 4113 9985
TIME...MOT...LOC 0308Z 285DEG 35KT 4130 9958

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:35 PM CDT, 6 hours 50 minutes earlier.

Area forecast discussion, Jul 1, 2:35 PM CDT, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT TUE JUL 1 2008

.SYNOPSIS...
    ANALYSIS OF 18Z SURFACE DATA SHOWED A TROUGH FROM SOUTHEAST
MANITOBA ACROSS THE EASTERN DAKOTAS TO NORTH CENTRAL THROUGH
SOUTHWEST NEBRASKA. THERE WAS A LOW PRESSURE CENTER ALONG THE
KANSAS-COLORADO BORDER WITH A BOUNDARY ACROSS KANSAS THROUGH CENTRAL
OKLAHOMA TO NORTH CENTRAL TEXAS. VISIBLE SATELLITE IMAGERY SHOWED
CUMULUS BUILDUPS ACROSS THE NEBRASKA PANHANDLE INTO NORTHEAST
COLORADO. LIGHTNING WAS INDICATED OVER THE BLACK HILLS AND ALONG
THE FRONT RANGE OF THE ROCKIES THROUGH COLORADO. THE SATELLITED
DERIVED PRODUCT IMAGERY SHOWED A BROAD PLUME OF PRECIPITABLE WATER
OVER NEBRASKA WITH LIFTED INDICES OF -3C TO -6C.
&&

.SHORT TERM...TONIGHT THROUGH THURSDAY.
    WITH INSTABILITY INDICATED EARLY THIS AFTERNOON...PLENTY OF
MOISTURE AND A FOCUS FOR CONVECTION...WE WOULD EXPECT CONVECTIVE
DEVELOPMENT TO CONTINUE OVER WESTERN NEBRASKA. WITH CONDENSATION
DEFICITS IN THE LOWEST LEVELS (925-850MB) RUNNING 150-250MB...THE
CONVECTION IS LIKELY TO BE HIGH BASED WITH LITTLE THREAT OF VERY
HEAVY RAIN OR HAIL. GUSTY WIND AND DRY LIGHTNING COULD STILL BE AN
ISSUE.
    THE THREAT OF SEVERE WEATHER IS HIGHER WEDNESDAY AND WEDNESDAY
NIGHT AS A FRONT PUSHES SOUTH THROUGH THE STATE. A THETA-E RIDGE
STRETCHED OUT ALONG THE FRONT WILL HAVE ABUNDANT CONVECTIVE
POTENTIAL AVAILABLE FOR SEVERE THUNDERSTORM DEVELOPMENT...ESPECIALLY
IN CENTRAL AND EASTERN NEBRASKA. SOME LINGERING CONVECTION IS
EXPECTED INTO THURSDAY UNTIL THE UPPER TROUGH PASSES.

.LONG TERM...FRIDAY THROUGH TUESDAY.
    THE PERSISTENT UPPER RIDGE IS FORECAST TO CONTINUE OVER THE
SOUTHWEST THROUGH AT LEAST TUESDAY. THIS WILL HELP TO MAINTAIN THE
ACTIVE WEATHER PATTERN WITH AT LEAST SMALL CHANCES OF PRECIPITATION
EACH DAY.
    THE LOW LEVEL FLOW RETURNS TO A TRAJECTORY FROM THE GULF COAST
BY FRIDAY EVENING...ONCE AGAIN PRIMING THE PUMP WITH MOISTURE IN
TIME FOR THE RE-ESTABLISHMENT OF A SURFACE TROUGH ON THE HIGH PLAINS
SATURDAY AND THE PASSAGE OF A FRONT SUNDAY AFTERNOON AND EVENING.
THE FRONT COMING THROUGH SUNDAY IS LIKELY TO BE THE NEXT CHANCE OF
WIDESPREAD CONVECTION. THE THETA-E RIDGE FORMING IN ADVANCE OF THE
FRONT WILL RESULT IN MODERATE TO STRONG INSTABILITY WITH CONVECTIVE
POTENTIAL ENERGY...SURFACE-BASED AND ELEVATED...AT OR ABOVE
1500J/KG. FORECAST PRECIPITABLE WATER VALUES ALONG THE FRONT ARE
EXPECTED TO BE 1-2 INCHES...SO THERE IS A POSSIBILITY OF ASSOCIATED
HEAVY RAIN. THERE IS A CHANCE ON MONDAY ALSO AS THE UPPER WAVE MOVES
THROUGH.
&&

.AVIATION...
    A SFC TROUGH LOCATED OVER NORTH CENTRAL AND WESTERN NEB WILL
SERVE TO FOCUS ISOLATED THUNDERSTORMS AS A WEAK MID LVL WAVE MOVES
SOUTHEAST ACROSS THE REGION DURING TUESDAY AFTERNOON/EVENING. A FEW
OF THESE STORMS MAY OCCUR IN THE VICINITY OF THE KLBF/KVTN
TERMINALS...BUT THE PROBABILITY OF THIS OCCURRING REMAINS LOW.
OTHERWISE...NORTHWESTERLY WINDS /VARIABLE AT TIMES/ WILL DEVELOP
DURING THE OVERNIGHT PERIOD AS A COLD FRONT MOVES SOUTH ACROSS NEB.
&&

.FIRE WEATHER...
    RH VALUES ARE EXPECTED TO REACH 15% OVER FAR WESTERN AND
SOUTHWESTERN NEBRASKA TUESDAY AFTERNOON. IN ADDITION...HIGH BASED
THUNDERSTORMS PRODUCING VERY LITTLE PRECIPITATION MAY OCCUR OVER
THIS AREA AS WELL. THESE INGREDIENTS...COMBINED WITH GUSTY AND
VARIABLE WINDS CLOSE TO ANY THUNDERSTORM ACTIVITY MAY LEAD TO
LOCALLY DANGEROUS FIRE WEATHER CONDITIONS. HOWEVER...NO HEADLINE
WILL BE ISSUED DUE TO THE ISOLATED NATURE OF THESE CONDITIONS.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER/GARNER
Hazardous weather outlook, Jul 1, 4:33 PM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
433 PM CDT TUE JUL 1 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-022145-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
433 PM CDT TUE JUL 1 2008 /333 PM MDT TUE JUL 1 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND WEST OF A
VALENTINE TO IMPERIAL LINE. THESE STORMS WILL THEN MOVE SOUTHEAST
ACROSS WESTERN NEBRASKA DURING THE NIGHT. THE MAIN SEVERE WEATHER THREAT
WITH THIS ACTIVITY WILL BE DAMAGING THUNDERSTORM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A COLD FRONT WILL MOVE SOUTH ACROSS THE REGION DURING WEDNESDAY
MORNING...AND WILL BE LOCATED OVER KANSAS BY WEDNESDAY AFTERNOON.
THIS WILL ALLOW EASTERLY WINDS TO DEVELOP ACROSS THE CENTRAL HIGH
PLAINS...RESULTING IN POOLING LOW LEVEL MOISTURE ACROSS WESTERN
NEBRASKA. A MODERATELY UNSTABLE ATMOSPHERE WILL DEVELOP IN
RESPONSE TO THE INCREASING MOISTURE...AND WHEN COMBINED WITH A
FAVORABLY SHEARED ENVIRONMENT...MAY ALLOW SEVERE THUNDERSTORMS TO
DEVELOP PRODUCING DAMAGING WINDS AND LARGE HAIL. THIS SEVERE
THUNDERSTORM ACTIVITY WILL BE MOST LIKELY TO OCCUR ALONG AND SOUTH
OF A PINE RIDGE TO BROKEN BOW LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON WEDNESDAY.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

GARNER

In the hours before

Local storm report, Jul 1, 8:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
851 PM CDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             13 SE TRYON             41.42N 100.77W
07/01/2008  E0.88 INCH       MCPHERSON          NE   PUBLIC

&&

JSWEET

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:34 PM CDTSevere Thunderstorm WarningLBFRock56 min
Jul 1, 8:08 PM CDTSevere Thunderstorm WarningLBFLogan, Thomas67 min
Jul 1, 8:36 PM CDTSevere Thunderstorm WarningLBFLogan, McPherson54 min
Jul 1, 10:18 PM CDTSevere Thunderstorm WarningLBFCuster42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.